Shaky and wobbly! Hands trembly. Quick question. ... - PMRGCAuk

PMRGCAuk

11,954 members21,786 posts

Shaky and wobbly! Hands trembly. Quick question. Has anyone else had this after increasing Pred dose to manage flair?

Loyd
Loyd

When I was first diagnosed with PMR and first started Pred 19 months ago at 15mg I was just fine and felt really good. I then tapered way too fast because of Covid fear and had a massive flair. Doc put me up to 30mg for a few days and then start taper again. Now on 20mg but can’t stop the wibbly wobbly weak legs. Trembly fingers. Anyone remember the ‘Two soups’ comedy skit from the 80’s? That’s how I feel some days! Googled it but doesn’t seem to be a common side effect of Pred - just worried I might have something else on top of PMR. Would really appreciate any help.

37 Replies
oldestnewest
DorsetLady
DorsetLadyPMRGCAuk volunteer

Yes remember - Julie Walters at her most brilliant!

I would put it down to the increase in Pred - hopefully will subside as you reduce.

30mg does seem a high dose to catch a flare - usual recommendation is 5mg above last dose you felt okay - but I guess that was because of jaw pain and possibility of GCA.

Hope you soon feel better, but if not then contact GP.

Loyd
Loyd in reply to DorsetLady

Thanks so much Dorset Lady that is reassuring.

Oh yes, that would do it!

Loyd
Loyd in reply to SnazzyD

Hope it goes soon! Many thanks.

SnazzyD
SnazzyD in reply to Loyd

I felt pretty rubbish, including feeling dopey, about 1-2 hours after the dose for about 2 hours, on higher doses. I took it before bed and slept through the worst.

The wobblies can also be from a blood sugar crash. The Pred causes the liver to turn stores into glucose which makes the blood sugar go up. The body reacts by putting out lots of insulin to get rid of it so you get a crash later making you feel weak and wobbly. This rollercoaster blood sugar level can be helped by the very low carb diet.

Loyd
Loyd in reply to SnazzyD

Thanks for that I will do some research and my ask for a sugar insulin blood test. Hadn’t thought of that. 👍

SnazzyD
SnazzyD in reply to Loyd

If are meaning the HbA1c that measures the average over three months, that can still appear normal but in between you have been too up and down for comfort. If you mean the basic glucose test you may well be normal at that moment. You need your blood sugar monitored anyway while on the higher doses but the sugar low wobblies tend to come in spates and you can tell if you get the munchies then. The Pred hitting wobblies is pretty much the same time after each dose and has a definite pattern.

Loyd
Loyd in reply to SnazzyD

Pretty much same time every day - morning and into afternoon.

SnazzyD
SnazzyD in reply to Loyd

What time do you take your Pred?

Loyd
Loyd in reply to SnazzyD

9.00am about.

SnazzyD
SnazzyD in reply to Loyd

About right then, two hours to peak effect then a few hours to wear off= best part of the day. Good luck with the experiment

PMRpro
PMRproAmbassador

Strange you can't find it anywhere as I know quite a few people who have had the problem.

Does it last all day? One lady experienced wobbles for a few hours shortly after taking her tablets. Her GP suggested taking pred at night, she still slept well and slept through the wobbles.

Loyd
Loyd in reply to PMRpro

Worse in the morning. Much better by evening. Some days better than others. Quite debilitating and I’ve never experienced the feeling before.

Loyd
Loyd in reply to PMRpro

I’ll ask the doc if she thinks I should do night dose. Thanks - so helpful.

SnazzyD
SnazzyD in reply to Loyd

Some docs say that the Pred should be taken in the morning to mimic the normal adrenal functioning. However, at these doses the adrenal system is deeply asleep because your body is swamped in cortisone so it is pointless trying to mimic anything. My endocrinologist said that at 5mg I really should be switching to morning dosing from my night, because my adrenal glands should be waking by then, so that’s what I did. By that time, apart from a little sweat on my brow I was no longer getting everything else.

Loyd
Loyd in reply to SnazzyD

That sounds very logical and definitely worth trying a change of timing. Many thanks for the reply Snazzy.

ChrisMcT
ChrisMcT in reply to SnazzyD

That's interesting Snazzy, I'm down to 5.5 and would love to give up my 2am dose to a more civilised time, will see what happens.

PMRpro
PMRproAmbassador in reply to ChrisMcT

In fact the 2am timing is ideal for prodding adrenal function into life. The trigger to the adrenal feedback system is a low level of corticosteroid in the body at about midnight - providing you take pred after about 11.30pm the level at midnight will be low once you get below 10mg daily dose since it takes over an hour to get into the system.

ChrisMcT
ChrisMcT in reply to PMRpro

So you're saying anytime after 11.30 has a good effect, as I often wake up at midnight but think it's too early and try to get back to sleep until around 2pm.

PMRpro
PMRproAmbassador in reply to ChrisMcT

It will have the morning benefit yes - do you split the dose or take it all at once? If the effect doesn't last the full 24 hours you might notice it in the evening but I found that by then I had got to a much less stiff state anyway and the pain was negligible.

Hello,

Yes I get the shaky hands, and muscle weakness, and know others who have it too.

Loyd
Loyd in reply to Alazarin

That’s not good for you but reassuring for me - many thanks.

I only get those symptoms when my BP and blood sugars drop.

Loyd
Loyd in reply to Dambusters

Thanks - I’m going get those checked.

I’ve had the same symptoms, and more; breathlessness, very thin skin, excessive sweating on the least exertion, and massive weight gain!! Like you, because my GP insisted I come off Prednisilone as quickly as possible,I kept having flares and having to go back up to my original dose of 15 mg.

I’m now under the care of a new GP, who is supporting my attempt at the dead slow method of tapering, which I found on this site, and today have just taken my first 10 mg dose and feeling positive. If you can follow this method, hopefully it will suit you too. Good luck!👍

PMRpro
PMRproAmbassador in reply to BPlady

And you will have gathered that low carb really does help with pred weight gain!!

BPlady
BPlady in reply to PMRpro

Yes, thank you!

I have that it is horrible and am only on 15mg

Loyd
Loyd in reply to Fitch1

Seems it’s more common than I thought! It is horrible. 😖

PMRpro
PMRproAmbassador in reply to Loyd

It doesn't matter what it is - when you ask here the chances are there are others in the same boat!!! That's why an early mantra in the PMRGCA charity was "You are not alone" - even a DVD called that.

Loyd
Loyd in reply to PMRpro

It does help to know you are not alone!

Yes I get those now. I did not have them in the beginning. It has been about a year since it has been happening. I determined by checking my glucose daily that my levels rise and then fall. It is an awful feeling . If I take a lot of protein (ie protein shakes and food hi in protein) I do much better.

Good Luck, hope it settles down for you.

Loyd
Loyd in reply to Linny3

Thanks Linny - I’ll try that. So helpful - grateful for info. X

Yes, absolutely! I had the shakes really badly for quite awhile when I was on 22.5 and 20mg of prednisone. Now I am down to 17mg and the shakes are almost gone. So it is a side effect of prednisone.

Loyd
Loyd in reply to BoaterAnnie

Good to hear. I am on 20mg and will keep going down slowly so fingers crossed. 🤞

Oh yes. Shakey hands so that my writing was dreadful and the ability to sing vibrato because my voice shook too. It passed as the dose lowered.

Loyd
Loyd in reply to AliDeJ

Thank you for your reply. I have hope now. 👍👍👍

You may also like...